Sign inSubmit
ArticleMetrics
Research Article · Free to read · Published 3 January 2013

Towards Some General Ecological Principles

Arild Wikan1

Journal of Mathematics and Statistics, Volume 8, Issue 4, pp. 446–460 · doi.org/10.3844/jmssp.2012.446.460

6,929 accesses4,172 downloads0 citations (Crossref)Metrics
Cite Check for updates

Abstract

Discrete deterministic age-structured, stage-structured and difference delay equation population models are analysed and compared with respect to stability and nonstationary behaviour. All three models show that species with iteroparous life histories tend to be more stable than species with semelparous life histories which allow us to conclude that this must be a fairly general ecological principle. Considering iteroparity, the precocious case appears to be more stable than the delayed case. The nonstationary dynamics shows a great deal of resemblance too, but when the number of age classes are even there is a mismatch between the dynamical outcomes of the age- and stage-structured case whenever the survival probabilities are large or moderate. Regarding semelparous species the analysis of the age-structured and the difference delay equation model clearly suggest that precocious semelparous species are more stable than delayed semelparous species and, moreover, that the transfer from stability to instability goes through a Hopf bifurcation. This is in great contrast to the outcome of the stage-structured model. In this case we find that the delayed case is more stable than the precocious and in unstable parameter regions there are orbits of period 2k, k > 1, which we do not find when the life history is precocious.

Licence and reuse

Free to read. This article carries the publisher’s copyright, as printed on it: © 2012 Science Publications. It is free to read; ask us before reusing it.

How to reuse this article

Responses (0)

Have a comment on this research? Sign in to respond. Responses are moderated and published with your name and affiliation; the authors are invited to reply. How we use your dataWrite a response

About this article

Cite this article

Wikan, A. (2012). Towards Some General Ecological Principles. Journal of Mathematics and Statistics, 8(4), 446–460. https://doi.org/10.3844/jmssp.2012.446.460

Licence
© Science Publications
Issue
Volume 8, Issue 4
Policies
Editorial independenceUse of generative AIData availabilityAppeals and complaints
Version
Version of record
Towards Some General Ecological PrinciplesJournal of Mathematics and Statistics · Volume 8, Issue 4 · pp. 446–460 · © Science PublicationsDownload